The authors report a case of an anticoagulated patient presenting with a massive upper gastrointestinal hemorrhage, abdominal pain, and a palpable abdominal mass, demonstrated to be an intramural hematoma of the jejunum. Approximately two-thirds of intramural hematomas of the small intestine are preceded by abdominal trauma with the remainder associated with pancreatic disease, alcoholism, unknown causes, or clotting defects. Spontaneous occurrence of intramural hemorrhage is uncommon. Of the varied clinical presentations, gastrointestinal bleeding, previously thought unusual, is seen in 30% of cases, although major hemorrhage is rare. Conversely, reports of intramural hematoma of the small intestine as a cause of major gastrointestinal bleeding has not been recognized. A review of the literature follows, and the authors stress that abdominal pain and upper gastrointestinal bleeding in a patient taking anticoagulants or after recent abdominal trauma should raise the possibility of an intramural hematoma of the small bowel.
|Original language||English (US)|
|Number of pages||7|
|Publication status||Published - 1979|
ASJC Scopus subject areas